The Drs Nelson do well to remind readers that autoimmune hemolytic anemia (AHA) in remission may be exacerbated under severe stress, such as massive trauma. How ever, the implication that their case report represents an example of methyldopa (Aldomet)-associated intravascular hemolysis is not warranted.The basic problem is that the patient's original hemolytic anemia was only circumstantially related to methyldopa ingestion. Most importantly, the nature of the RBC-coating substance was not defined (as to IgG alone, IgG plus complement, or complement alone). Unless the RBCs were coated solely by IgG, methyldoparelated AHA would be extremely unlikely, and idiopathic AHA would be the most likely diagnosis. Again, at the time of exacerbation of AHA
Chaplin H. Methyldopa-Associated Intravascular Hemolysis-Reply. Arch Intern Med. 1977;137(9):1261. doi:10.1001/archinte.1977.03630210126040
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.